Alert archive / New York / Special Weather Statements in 2024

Special Weather Statement, NWS Buffalo, NY

August 4, 2024Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 4, 2024, 2:33 PM EDT for Jefferson County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2024, 2:33 PM EDT (18:33 UTC)
Expired
Aug 4, 2024, 3:30 PM EDT
In force
57 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
50

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS81 KBUF 041833
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT Sun Aug 4 2024
 
NYZ007-041930-
Jefferson NY-
233 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON COUNTY
THROUGH 330 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 25 miles northwest of Watertown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Plessis, Grindstone,
Fishers Landing, and La Fargeville.

This includes Interstate 81 between exits 49 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 7583 4438 7581 4414 7583 4421 7622
      4424 7617 4429 7615 4430 7613 4430 7610
      4433 7605 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1833Z 273DEG 18KT 4429 7617 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:22 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 11:22 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1122 AM EDT Sun Aug 4 2024

.SYNOPSIS...
Mainly dry today as weak high pressure builds over the region.
Unsettle weather returns Monday with chances for showers and
thunderstorms Cooler, less humid weather in the wake of the front
will last through much of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
There will still be a threat of an isolated shower or thunderstorm
as another weak shortwave ripples through the region, but this will
mainly affect the North County closer to the St. Lawrence
Valley, or just east of the forecast area across the Finger
Lakes.

Otherwise...partly to mostly sunny skies for most locales as weak
high pressure provides mainly dry weather today.

High temperatures this afternoon will generally be found in the 80s,
with the warmest readings across the lake plains and Genesee
valley.

A pair of mid-level shortwaves will begin to approach the region
from the west/northwest across the Great Lakes and central Ontario
tonight. This will cause a stalled frontal boundary to our north
across Canada to sag southwards towards the forecast area.
While the vast majority of any precip with this feature is
expected to hold off until Monday, a few showers or even a
thunderstorm could reach the area by daybreak, best chances
being in closer proximity to Lake Ontario. Low temperatures
should be a couple of degrees cooler compared to last night,
with upper 50s possible across the hilltops of the Southern Tier
and North Country.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
A series of subtle shortwaves crossing the northern plains and Upper
Mississippi valley today will drive a stalled frontal boundary back
to the south across our forecast area in the form of a cold front on
Monday. There should be plenty of instability for the front to work
with...both from the remnants of an EML and from additional
diurnally based instability in the low levels during the course of
the day. This will present the risk for strong to severe convection.

The main issue for our area though will be the timing of the frontal
passage...as the main synoptic forcing may come early enough in the
day to preclude the availability of the greatest instability. As a
result...the greatest risk for strong to severe storms will be over
parts of the Finger lakes and western Southern Tier with an even
greater risk for points southeast of our forecast area. A modest
30kt H85 jet will help to generate 30-35kts of bulk shear to
encourage some organized convective clusters with damaging wind
gusts being the most likely form of severe weather. There will also
be an elevated risk for large hail...mainly later in the afternoon
when instability and mid level lapse rates will be at their peak.

Otherwise...Monday will be warm and moderate humid with Td's
generally in the mid to upper 60s.

The cold front will push to the south of our area by Monday evening.
This will allow the associated showers and thunderstorms to taper
off fairly quickly in the evening. While sfc based ridging will then
build across our area from the Upper Great Lakes during the
overnight...several mid level shortwaves within a zone of channelled
vorticity will approach during the wee hours of Tuesday morning.
This could lead to some scattered nuisance showers over the western
counties by daybreak.

On Tuesday...the cold front that moved through the previous day will
be stalled to our south...basically stretching from Ohio eastward
along the Mason Dixon line. Additional shortwave energy tracking by
to the north of this boundary and in an area of increased
baroclinicity will support a swath of widespread showers and
possible thunderstorms that will be focused from our western
Southern Tier to the central parts of Ohio and Pennsylvania. While
little if any rain will fall over the North country...forecast
rainfall amounts will range from a tenth or two across the counties
lining the south shore of Lake Ontario to nearly a half inch close
to the Pennsylvania border. All in all though...a cloudy and cooler
day with temperatures peaking in the low to mid 70s for most areas.

The last in a series of shortwaves will push the stalled frontal
boundary further to our south Tuesday night and Wednesday...thus
ending the potential for more showers. High pressure from the Upper
Great Lakes will slowly drift by to our north in the process.
Temperatures Wednesday will once again top out in the 70s...but it
will feel even more comfortable because Td's are expected to drop
into the 50s for most...something that we have not felt in awhile.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
There is fairly high confidence that temperatures will average near
to below normal through this period...and that Thursday into Friday
should turn out to be the 'nicest' weather of the period.
Uncertainty in the forecast increases significantly thereafter...
specifically in regards to the potential for rain. This is due to a
large spread in solutions among the various model packages on the
handling of what will be the remains of the tropical system Debby.

That being said...lets look at least at some details of Thursday.
High pressure centered over Quebec at that time will extend back
across Lake Ontario. While this should maintain fair dry weather
over the vast majority of the region...a deepening east to southeast
flow will start to advect Atlantic moisture into our region. This
process will persist into the end of the week...when we will have to
start looking at the risk for a PRE to become established Friday or
Saturday.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Southwest flow is advecting a stratus cloud layer off Lake Ontario
which will briefly impact KART through 17Z. Otherwise...generally
VFR conditions will be found across most area terminals today.

A cold frontal boundary will begin to approach the forecast area
from the north late tonight with thickening mid cloud cover. A few
showers could reach the TAF sites north of KJHW closer to 12z
Monday.

Outlook...

Monday through Tuesday...VFR/MVFR with a chance of showers and
thunderstorms at times.

Wednesday...Mainly VFR.

Thursday...VFR/MVFR with a chance of afternoon showers and
thunderstorms.

&&

.MARINE...
Winds on the lakes will remain at or below a gentle breeze as a weak
pressure gradient and light atmospheric winds remain over the region
through early Monday. Waves will remain below a foot for most of
this time, though may occasionally rise to near 2 feet on the
eastern ends of the lake with the prevailing wind direction being
west-southwesterly.

Winds and waves increase some Monday afternoon through Tuesday
evening following the passage of a cold front, but conditions are
expected to remain below Small Craft Advisory levels through much of
the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/PP
NEAR TERM...AR/PP
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...AR/PP
MARINE...AR/PP
Hazardous weather outlook, Aug 4, 4:39 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
439 AM EDT Sun Aug 4 2024

NYZ001>003-007-008-010-011-050900-
Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-
439 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-012>014-019>021-085-050900-
Wayne-Northern Cayuga-Oswego-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
439 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible on Monday. The
greatest severe weather threat will come from damaging straight line
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
439 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 4, 2:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT Sun Aug 4 2024

NYZ007-041930-
Jefferson NY-
233 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON COUNTY
THROUGH 330 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 25 miles northwest of Watertown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Plessis, Grindstone,
Fishers Landing, and La Fargeville.

This includes Interstate 81 between exits 49 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 7583 4438 7581 4414 7583 4421 7622
      4424 7617 4429 7615 4430 7613 4430 7610
      4433 7605 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1833Z 273DEG 18KT 4429 7617

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:24 PM EDTSpecial Marine WarningBUF53 min
Aug 4, 3:25 PM EDTSpecial Weather StatementBUFJefferson50 min

Nearby

Special Weather Statements in New York, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.